Researchers from the Mayo Clinic in Minnesota and Arizona collaborated to review the risks of herbal:drug interactions.
The abstract is a bit skimpy on details, but the American Pharmaceutical Association has a nice summary, which will be summarized further here.
First, the details.
16 herbal products are potential problems.
And, the results.
St John’s wort
Induces cytochrome P450 (CYP)3A4, an enzyme involved in the metabolism of more than 50% of all prescription medications, including many used to treat heart arrhythmias, high blood pressure, and high cholesterol.
Inhibits the ability of blood to clot and increases the risk of bleeding.
Potentially toxic to the kidneys
May lower or raise blood pressure
Interacts with the blood thinner, warfarin (Coumadin), which increases the risk of bleeding
Increases the risk of bleeding when used with antiplatelet, anticoagulant, or antithrombotic agents (blood thinners)
Increases the risk of bleeding in patients using anticoagulant or antiplatelet drugs
John Russo, Jr., PharmD, is president of The MedCom Resource, Inc. Previously, he was senior vice president of medical communications at www.Vicus.com, a complementary and alternative medicine website.